Thyroid UK
87,575 members102,286 posts

Nerve and muscular symptoms on medication increase

Hi everyone,

I was wondering whether any of you had ever had any nerve or muscular symptoms following a medication increase? Whenever I increase my levothyroxine I often get weakness in various muscles and this is most noticeable in my hands. I have tried a smaller increase this time, with just 12.5mcg, but I am still having problems.

Currently my thumbs feel a little weak and achy and my left thumb muscle is twitching a lot and is a little shaky. It feels like I have electricity running through my hand sometimes too.

If anyone has any experience of this please comment. Thanks.

8 Replies
oldestnewest

Foxrabbit,

Do the symptoms improve once you're used to the dose increase?

Reply

It took 10 weeks last time before the symptoms passed but I have new ones this time as I haven't had the twitching thumb muscles before

Reply

Do you take supplements? If yes, what do you take and at what dose?

Reply

Yes I do. My B12 is above range and folate halfway through the range so I take Jarrows B-right once a day to keep them that way, it has around 100ug B12 and 400ug folate. I still take the high strength versions I have of them once a fortnight too. Vitamin D was above highway through the range so I take 2000IU every other day with K2. My ferritin was low so I take a spatone sachet every morning and I've added in a solgar 25ug iron capsule in the afternoon.

Reply

For muscle spasm, cramp, twitching, and benign fasciculations, the things I've found helpful are :

1) Ferritin (iron stores) and other iron-related measures - raising to optimal.

en.wikipedia.org/wiki/Restl...

2) Vitamin B12 needs to be optimised, but this doesn't seem to be an issue for you. Although you could have high B12 and still have a functional deficiency of vitamin B12.

3) Potassium - supplementing Vitamin B12 lowers potassium levels which causes painful spasms and cramps. I'm sure there must be other causes of low potassium. Lists of potassium-rich foods can be found on the web. I actually take supplements because I'm lazy. I take a maximum of about 400mg potassium per day, but usually take half that.

webmd.boots.com/a-to-z-guid...

4) Magnesium supplements - these are very helpful for cramp and spasm. They come in various forms - choose one that appeals to you.

naturalnews.com/046401_magn...

metabolics.com/blog/the-def...

globalhealingcenter.com/nat...

5) Always do your own research - I'm not medically trained, so nothing I say should be taken as gospel truth without checking first.

1 like
Reply

Many thanks humanbean, some really great suggestions there. In my desperate internet searches yesterday I also came across low potassium and it rang alarm bells as my last blood test showed low serum potassium levels a month ago so I ate a few bananas to raise it and then forgot about it but maybe I need to think about supplements! The last few nights I've had a bath with Epsom salts or used my magnesium spray to see if that helped too, so hopefully I'm working on everything I can to help ease it! Thanks again for the great advice

1 like
Reply

Sorry humanbean, this was supposed to be a reply to your message but I hit the wrong thing!

Reply

I've seen your reply now. :D

Most people are not impressed when they read that I take potassium supplements and think I should include potassium-rich foods in my diet rather than supplement.

You know what? I think they are right. But I'm still too lazy and I still supplement potassium - very cautiously. ;)

1 like
Reply

You may also like...